Colorado, 2016Winter Storm and Winter Weather in Colorado, March 29 to 30, 2016
March 29 to 30, 2016 · NWS GJT · 9 events in 9 counties and zones
A moist and nearly stationary upper low over the region resulted in significant to heavy snow and strong winds at higher elevations.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and nearly stationary upper low over the region resulted in significant to heavy snow and strong winds at higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 28, 10:39 PM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Mar 28, 10:39 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1139 PM MDT MON MAR 28 2016
UPDATED AVIATION SECTION
.UPDATE...
ISSUED AT 525 PM MDT MON MAR 28 2016
RELATIVE HUMIDITY HAS NOT REACHED THE CRITICAL THRESHOLD IN THE
DURANGO FIRE WEATHER FORECAST AREA AND WILL ONLY INCREASE
THROUGHOUT THE REMAINDER OF THE EVENING. THEREFORE...HAVE
CANCELLED THE RED FLAG WARNING FOR FIRE WEATHER ZONE 207. WINDS
WILL CONTINUE TO GUST 30 TO 40 MPH AHEAD OF A COLD FRONT WHICH
WILL REACH THE REGION ON TUESDAY.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 355 PM MDT MON MAR 28 2016
WATER VAPOR IMAGERY SHOWS THE WESTERN CYCLONE HAS SPLIT WITH ONE
CIRCULATION OVER THE IDAHO PANHANDLE AND THE PARENT LOW OVER THE
ELBOW OF CALIFORNIA. 12Z H5 HAND ANALYSIS HAD THE LOW OVER OREGON
WITH HEIGHT FALLS OF 100M OR MORE TO THE SOUTH AND MODELS PICKED
UP THIS SHIFT WELL. MODERATE PACIFIC TAP OF MOISTURE FEEDING INTO
THE LOW HAS RAISED PWAT TO 150/175 PERCENT OF NORMAL IN THE
WESTERN GREAT BASIN WHERE THIS STORM WILL FOCUS THE HEAVIEST
PRECIPITATION OVERNIGHT. LOOKING SOUTHEAST PWAT OF 0.75 TO OVER AN
INCH ARE POOLING OVER THE LOWER RIO GRANDE VALLEY AND WILL FEED
THIS STORM IN A LATER STAGE. SHOWERS DEVELOPING OVER SOUTHERN
HILLS ALREADY AS INSTABILITY TAPS INTO THE PACIFIC MOISTURE FEED.
SHOWERS WILL INCREASE TO THE NORTH IN THIS WAA PATTERN OVERNIGHT
BUT REMAIN ISOLATED TO SCATTERED OVER OUR EASTERN MOUNTAINS AND
PLANNING ON LOW THREATS OVERNIGHT. ASCENT FOR LARGE SCALE LIFT
WILL INCREASE SIGNIFICANTLY OVER EASTERN UTAH LATE THIS EVENING
THEN TRACK INTO OUR NORTHWEST CWA IN THE PRE-DAWN HOURS AS THIS
STORM SPLITS ONCE AGAIN BY THE JET MAX ROUNDING THE BASE OF THE
LOW AND BEGINS TO REFORM ON THE UPSTREAM SIDE OVER THE COLORADO
MOUNTAINS. ADDED ASCENT FROM THIS JET AND A COLD FRONT SNEAKING
UNDERNEATH INTO EASTERN UTAH WILL FOCUS PRECIPITATION OVER
NORTHEAST UTAH NEAR SUNRISE. 295K SURFACE SHOW A WELL DEVELOPED
DRY CONVEYOR BELT/SLOT NOSING NORTH ACROSS EASTERN UTAH AND
FOCUSING DECENT INSTABILITY OVER OUR NORTHWEST ZONES. THIS WILL
INCREASE PCPN RATES AND ALSO LEAD TO ISOLATED THUNDER THREAT.
AS THE JET PULLS FARTHER EAST TUESDAY IT WILL INDUCE STRONG
CYCLOGENESIS IN THE NORTHERN FRONT RANGE AND THIS SHOULD HELP
PULL THE FRONT EASTWARD TOMORROW AFTERNOON...EVEN THOUGH STRONG
SOUTHERLY FLOW STAYS IN PLACE ALOFT. STEEP LAPSE RATES WILL BRING
A STRONG CONVECTIVE TONE TO THE PRECIPITATION AND BANKING ON THIS
FOR HEAVIER SNOW RATES AND AMOUNTS FOR OUR EASTERN MOUNTAINS. THIS
IS ONE CHALLENGE TO THE SPRING STORMS WITH SOME AREAS DOING WELL
AND OTHERS GETTING BLANKED. MORE CONCERNED ABOUT SNOW RATES
CHANGING DRIVING CONDITIONS QUICKLY IN THE HIGH COUNTRY THEN AS
THE SUN SETS ROADS QUICKLY BECOMING ICY AND SNOW PACKED EVEN AS
SNOW RATES DIMINISH. THEREFOR DECIDED TO HOIST AN ADVISORY FOR THE
FROPA AND INSTABILITY SHOWERS THE NEXT FEW AFTERNOONS. THE FLOW
WILL BECOME MORE WESTERLY TOMORROW NIGHT WHICH SHOULD FAVOR SNOW
ACCUMULATING ON MANY OF THE HIGH IMPACT PASSES AND MOUNTAIN
ROADWAYS.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 355 PM MDT MON MAR 28 2016
THE FOCUS FOR HEAVY SNOW SHIFTS TO THE NORTH OF OUR CWA WHERE
THIS CYCLONE WILL PRODUCE A PRONOUNCED TROWAL/MID LEVEL FRONTAL
BAND OVER SOUTHEAST WYOMING. THIS TROWAL IS FORECAST MAINLY TO
STAY JUST NORTHEAST OF OUR NORTHERN MOUNTAINS AS THE PLAINS LOW
BEGINS TO SHIFT EASTWARD WEDNESDAY AFTERNOON. IF THIS SHIFT
CHANGES...FORECAST SNOW AMOUNTS IN OUR NORTHEAST COULD CHANGE. AS
IT IS A SECONDARY COLD FRONT LOOKS TO BE PULLED SOUTH ACROSS
NORTHERN COLORADO WEDNESDAY AND FOCUS ADDITIONAL SNOWFALL ON
NORTH FACING SLOPES FAVORING THE NORTHERN MOUNTAINS WHERE
DENDRITIC TEMPERATURES WILL BE COOLING SIGNIFICANTLY. CAA AND
STRONGER INSTABILITY WILL COMBINE FOR CONTINUED SNOW ACCUMULATION
IN THE SOUTHERN MOUNTAINS AS WELL. TEMPERATURES WILL BE COOLING
SOME 10 TO 15 DEGREES TOMORROW WITH THE FRONTAL PASSAGE AND COOLER
AGAIN WEDNESDAY ON THE BACK SIDE OF THIS STORM. STABILIZATION AND
DRYING WEDNESDAY NIGHT SHOULD ALLOW SNOW SHOWERS TO GRADUALLY
DIMINISH AFTER SUNSET. THERE IS ANOTHER SYSTEM DRIVING SOUTHWARD
OUT OF THE HIGHER LATITUDES THURSDAY AFTERNOON. AGAIN LIGHT SNOW
SHOWERS EXPECTED WITH THIS SYSTEM BUT MOISTURE WILL NOT NEARLY BE
AS ROBUST. RIDGING BUILDS INTO THE WEST FRIDAY AND IS PUSHED INTO
THE ROCKIES OVER THE WEEKEND BY THE NEXT ARRIVING SYSTEM THERE FOR
A GENERAL WARMING AND DRYING TREND SHOULD TAKE PLACE FOR THE LAST
PART OF THE FORECAST THOUGH LIGHT SHOWERS MAY BE POPPING UP LATE
MONDAY AND THE FLOW BECOMES MORE WESTERLY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1104 PM MDT MON MAR 28 2016
CONTINUED WINDS GUSTS TO 40 MPH AT TIMES IN THE VALLEYS AND TO 50
MPH IN THE MOUNTAINS WILL RESULT IN WIDESPREAD MECHANICAL
TURBULENCE THROUGH THE OVERNIGHT HOURS AND INTO TUESDAY. SOME
LOCATIONS WILL DECOUPLE TONIGHT...BUT MOST PLACES WILL NOT SEE A
LARGE CHANGE IN WIND GUSTS DURING THE NIGHTTIME HOURS. THE
GRADIENT ALOFT TIGHTENS BY MORNING...SO WINDS SHOULD BE HOWLING
EVEN STRONGER BY 12Z ACROSS EASTERN UTAH AND EXTREME WESTERN
COLORADO.
SCATTERED HIGH BASED SHOWERS ARE EXPECTED TO CONTINUE DEVELOPING AT
ALL HIGHER ELEVATIONS THROUGH THE NIGHT. THIS WILL RESULT IN AREAS
OF MOUNTAIN OBSCURATION. THERE IS A LOW CHANCE FOR SHOWERS TO
DIRECTLY IMPACT TAF SITES THROUGH 12Z. AFTER A STRONG COLD FRONT
MOVES THROUGH THE AREA TUE MORNING AND AFTERNOON...SHOWERS WILL
INCREASE TO NUMEROUS WITH ISOLATED THUNDERSTORMS POSSIBLE
ESPECIALLY AT KTEX...KEGE...AND KASE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 9 AM TUESDAY TO MIDNIGHT MDT
WEDNESDAY NIGHT FOR COZ018-019.
WINTER WEATHER ADVISORY FROM NOON TUESDAY TO MIDNIGHT MDT
WEDNESDAY NIGHT FOR COZ004-009-010-012-013.
UT...WINTER WEATHER ADVISORY UNTIL 6 PM MDT WEDNESDAY FOR UTZ023.
&&
UPDATE...JAM
SHORT TERM...15
LONG TERM...15
AVIATION...TGJTHazardous weather outlook, Mar 28, 5:32 PM MST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
632 PM MDT MON MAR 28 2016
COZ001>014-017>023-UTZ022>025-027>029-300045-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
632 PM MDT MON MAR 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TONIGHT
EXPECT STRONG SOUTHWEST WINDS THROUGH THE EVENING AHEAD OF AN
APPROACHING PACIFIC STORM.
SNOW AND BLOWING SNOW WILL SPREAD INTO WESTERN COLORADO AND
INCREASE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS WILL BE HEAVIEST TUESDAY AND WILL CONTINUE OFF AND ON
THROUGH FRIDAY WITH DRY WEATHER EXPECTED TO RETURN SATURDAY.
SIGNIFICANT SNOWFALL IS POSSIBLE IN MOST MOUNTAIN AREAS THROUGH
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Mar 28, 7:18 PM MST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
818 PM MDT MON MAR 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM NON-TSTM WND GST 3 NNE GRAND JUNCTION 39.13N 108.54W
03/28/2016 M47 MPH MESA CO ASOS
&&
EVENT NUMBER GJT1600503
JMWinter Weather, Southwestern San Juan Mountains
- When
- March 29, 12:00 AM MST to March 30, 3:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 12 inches were measured across the area. Locally higher amounts included 15 inches on Highway 550 at Coal Bank Pass and 23 inches at the Beartown SNOTEL site. Wind gusts of 20 to 25 mph produced localized blowing and drifting snow. Much stronger winds occurred on the ridgetops, with a peak gust of 102 mph measured at the top of Eagle Mountain.
Winter Weather, Northwestern San Juan Mountains
- When
- March 29, 3:00 AM MST to March 30, 3:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 12 inches were measured across the area. Wind gusts of 20 to 25 mph produced localized blowing and drifting snow. Much stronger winds occurred on the ridgetops, with a peak gust of 95 mph measured at the top of Mt. Abrams.
Winter Weather, Grand and Battlement Mesas
- When
- March 29, 5:00 AM MST to March 30, 8:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 9 inches were measured across the area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.
Winter Weather, Flattop Mountains
- When
- March 29, 6:00 AM MST to March 30, 2:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 6 inches were measured across the area. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
Winter Storm, Roan and Tavaputs Plateaus
- When
- March 29, 6:00 AM MST to 7:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall amounts of 10 to 16 inches were measured above the 7500 foot level. Highway 139 over Douglas Pass was closed for a period of time. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- March 29, 8:00 AM MST to March 30, 4:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 8 inches were measured above the 8000 foot level. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.
Winter Weather, Elkhead and Park Mountains
- When
- March 29, 3:00 PM MST to March 30, 2:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 12 inches were measured across the area. Locally higher amounts included 15 inches at Steamboat Springs Ski Area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- March 29, 3:00 PM MST to 6:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 7 inches were measured mainly in the Steamboat Springs area. Up to 5 inches fell within a two-hour period.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 29, 4:00 PM MST to March 30, 6:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 6 inches were measured across the area. Locally higher amounts included 15 inches at Beaver Creek Ski Area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow. I-70 on Vail Pass was closed for a period of time due a number of vehicle accidents and poor road conditions.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wyoming, March 29 to 30, 201644 events
- Hail and Lightning Strikes in Florida, March 29 to 30, 20163 injured · $5,000 · 1 in hail · 4 events
- High Surf in Hawaii, March 29 to 31, 201612 events
- Hail in Nebraska, March 29, 20161 in hail · 9 events
- High Wind in New Mexico, March 29, 201659 kt wind · 8 events
- Coastal Flood and Hail in Louisiana, March 29 to 31, 20161.25 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20165 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20163 events
- Heavy Snow in Idaho, March 29 to 30, 20162 events
- High Wind in Texas, March 29 to 30, 201656 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 29, 20162 events
- Hail in Mississippi, March 29, 20161.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626520, 626518, 626524, 626523, 626532, 626528, 626521, 626538, 626526.